Louisiana, 2014Lightning Strikes in Louisiana, July 8, 2014
July 8, 2014 · NWS LIX · 2 events in 1 county or zone
A dying thunderstorm complex over Arkansas on the morning of the 8th provided the push for development of thunderstorms over southeast Louisiana during the afternoon hours. Lightning from the storms triggered two house fires in the Baton Rouge area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $310,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dying thunderstorm complex over Arkansas on the morning of the 8th provided the push for development of thunderstorms over southeast Louisiana during the afternoon hours. Lightning from the storms triggered two house fires in the Baton Rouge area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 8, 2:31 PM CST, 30 minutes earlier.
Area forecast discussion, Jul 8, 2:31 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
331 PM CDT TUE JUL 8 2014
.DISCUSSION...
AN UPPER LEVEL TROUGH IS IN THE PROCESS OF DIGGING SOUTHWARD ACROSS
THE GREAT LAKES AND OHIO RIVER VALLEY TODAY AND WILL CONTINUE TO
PROTRUDE FURTHER SOUTH AS IT PROGRESSES EAST. AT THE SAME TIME...
MOISTURE HAS BEEN BACK ON THE INCREASE IN THE MID AND UPPER LEVELS.
THIS MORNING/S AT LIX SHOWED A PRECIP WATER VALUE OF NEAR 1.5 INCHES
AND MODEL SOUNDINGS INDICATE THAT THIS VALUE COULD BE NEAR 2 INCHES
BY THE 00Z FLIGHT. SO ITS NO SURPRISE THAT QUITE A BIT OF CONVECTION
HAS DEVELOPED TODAY. THE HRRR HAS DONE A PRETTY DECENT JOB OF
INITIALIZING AND KEEPING UP WITH THE CURRENT RADAR TRENDS. ITS
DEPICTION OF DIMINISHING ACTIVITY BY SUNSET AGREES WELL WITH TYPICAL
EXPECTATIONS OF STORM DISSIPATION WITH LOSS OF DAYTIME HEATING.
A WEAK COLD FRONT ASSOCIATED WITH THIS UPPER LEVEL TROUGH WILL
GRADUALLY SAG CLOSER AND CLOSER TO THE AREA AS WE APPROACH THE
WEEKEND. IT APPEARS THAT THE BOUNDARY WILL EVENTUALLY REACH THE
CWA BUT WILL BE IN A NEARLY INDISCERNIBLE STATE. LOCAL WEATHER
CONDITIONS FROM TODAY THROUGH THE WEEKEND WILL NOT BE VERY DIFFERENT
FROM DAY TO DAY. DAYTIME POPS SHOULD GENERALLY BE AROUND 30-50
PERCENT WITH A PEAK OF 60 PERCENT ON THURSDAY. NOCTURNAL OFFSHORE
SHOWERS POSSIBLE AS WELL. TEMPERATURES THROUGH THIS PERIOD WILL BE
NEAR NORMAL.
MEFFER
&&
.AVIATION...
MOISTURE RETURN HAS TRIGGERED SCATTERED CONVECTION THAT CONTINUES TO
DEVELOP THIS AFTERNOON. WHILE MOST TERMINALS ARE VFR...CONVECTION
WILL PRODUCE BRIEF IFR CONDITIONS AS THEY AFFECT TERMINALS. CARRYING
VCTS WITH TEMPO IFR AS APPROPRIATE OVER THE NEXT 3-4 HOURS.
CONVECTION SHOULD DIMINISH AS WE APPROACH SUNSET. VFR CONDITIONS
WILL BE THE RULE OVERNIGHT...WITH CONVECTIVE DEVELOPMENT AGAIN
ANTICIPATED ON WEDNESDAY BY LATE MORNING TO EARLY AFTERNOON. 35
&&
.MARINE...
A BRIEF NOCTURNAL MAX OF 10 TO 15 KNOTS IN THE NEARSHORE WATERS OF
LA AND MS ARE EXPECTED TONIGHT AND TOMORROW NIGHT AS A WEAK SURFACE
TROUGH TO THE NORTH TIGHTENS THE PRESSURE GRADIENT. OTHERWISE...
RELATIVELY LIGHT WIND AND WAVE CONDITIONS ARE EXPECTED TO PREVAIL
THROUGH MOST OF THE UPCOMING WEEK DUE TO A RIDGE OF HIGH PRESSURE
OVER THE REGION. SCATTERED CONVECTION WILL CONTINUE TO BE A THREAT
THROUGH THE FORECAST PERIOD. 35
&&
.DECISION SUPPORT...
DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...NONE.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 71 92 71 92 / 20 40 20 60
BTR 73 92 73 92 / 30 40 10 50
ASD 73 92 74 92 / 20 40 20 60
MSY 76 92 76 91 / 30 40 10 50
GPT 76 91 77 91 / 20 40 20 50
PQL 72 91 73 91 / 20 40 30 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, Jul 8, 11:03 AM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1203 PM CDT TUE JUL 8 2014
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-090515-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1203 PM CDT TUE JUL 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
AFTERNOON AND EARLY EVENING HOURS. SEVERE WEATHER IS NOT
ANTICIPATED BUT A FEW STRONG STORMS CAN NOT BE RULED OUT. ANY
STRONG STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS TO
40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH
SATURDAY. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED...A
FEW STORMS COULD BECOME STRONG AND PRODUCE GUSTY WINDS...FREQUENT
LIGHTNING AND BRIEF HEAVY DOWNPOURS OF RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 8, 10:31 AM CST, 4 hours 30 minutes before
LAZ062-081730-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1131 AM CDT TUE JUL 8 2014
...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING ORLEANS PARISH...
AT 1129 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR EAST NEW ORLEANS...OR ABOUT 2 MILES SOUTH OF
EAST NEW ORLEANS...MOVING NORTHEAST AT 15 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...EAST NEW
ORLEANS AND LAKE CATHERINE
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jul 8, 11:54 AM CST, 3 hours 7 minutes before
LAZ037-071-081900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1254 PM CDT TUE JUL 8 2014
...STRONG THUNDERSTORM MOVING EAST AFFECTING ST. HELENA PARISH...
NORTHERN TANGIPAHOA PARISH...
AT 1250 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF GREENSBURG...OR ABOUT 4
MILES EAST OF EASLEYVILLE...MOVING EAST AT 20 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...AMITE...
ROSELAND...TANGIPAHOA...KENTWOOD AND WILMER
THE PRIMARY THREATS FROM THIS STORM ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 8, 12:53 PM CST, 2 hours 8 minutes before
LAZ058>060-082000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
153 PM CDT TUE JUL 8 2014
...STRONG THUNDERSTORM MOVING EAST AFFECTING ST. JOHN THE BAPTIST
PARISH...UPPER LAFOURCHE PARISH...ST. CHARLES PARISH...
AT 150 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HAHNVILLE...OR ABOUT 10
MILES WEST OF DES ALLEMANDS...MOVING EAST AT 5 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HAHNVILLE...DES ALLEMANDS AND BOUTTE
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS 35 TO 45 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Jul 8, 2:42 PM CST, 19 minutes before
LAZ046>048-082145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
342 PM CDT TUE JUL 8 2014
...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING WEST BATON ROUGE
PARISH...EAST BATON ROUGE PARISH...IBERVILLE PARISH...
AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PLAQUEMINE...OR ABOUT 3 MILES EAST OF
ADDIS...MOVING NORTHEAST AT 10 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GARDERE...
OAK HILLS PLACE...BATON ROUGE AND WESTMINSTER
HEAVY RAIN ASSOCIATED WITH THIS STORM WILL ALSO RESULT IN REDUCED
VISIBILITY ALONG AREA ROADWAYS. DRIVERS TRAVELING THROUGH THE
IMPACTED AREAS SHOULD EXERCISE CAUTION. SOME PONDING OF WATER WILL
ALSO BE POSSIBLE ON LOW LYING ROADWAYS AND IN AREAS OF POOR DRAINAGE.
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Lightning, East Baton Rouge
- When
- July 8, 3:01 PM CST
- Where
- East Baton Rouge County, 1.81 mi WSW of Broadmoor
- Property damage
- $220,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.441, -91.158
Lightning striking a roof triggered a fire that produced significant damage to a home on Kenmore Avenue in Baton Rouge.
Lightning, East Baton Rouge
- When
- July 8, 3:06 PM CST
- Where
- East Baton Rouge County, 3.04 mi SSW of University
- Property damage
- $90,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.380, -91.201
Lightning striking a roof triggered a fire that produced significant damage to a home on Destrehan Drive in Baton Rouge.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, July 8 to 9, 20144 deaths · $1.1 million · EF2 · 29 events
- Damaging Winds in Maryland, July 8, 20141 death · 8 injured · $16,000 · 55 kt wind · 16 events
- Tornado and Damaging Winds in Pennsylvania, July 8, 2014$57,000 · EF2 · 35 events
- Tornado and Hail in West Virginia, July 8, 20141 injured · $944,000 · EF1 · 35 events
- Damaging Winds in New York, July 8, 2014$818,000 · 57 kt wind · 60 events
- Tornadoes and Damaging Winds in West Virginia, July 8, 20142 injured · $355,000 · EF1 · 24 events
- Tornado and Hail in Pennsylvania, July 8, 2014$212,000 · EF1 · 42 events
- Tornadoes and Damaging Winds in Pennsylvania, July 8, 2014$415,000 · EF1 · 17 events
- Damaging Winds and Lightning Strikes in Pennsylvania, July 8, 20142 injured · $177,000 · 61 kt wind · 31 events
- Hail and Damaging Winds in Vermont, July 8, 2014$704,000 · 60 kt wind · 16 events
- Tornadoes and Damaging Winds in Ohio, July 8, 2014$329,000 · EF1 · 7 events
- Flash Flooding and Hail in Arkansas, July 8 to 9, 2014$605,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527009, 527013.